Indiana, 2016Flash Flooding in Indiana, August 26, 2016
August 26, 2016 · NWS IND · 15 events in 3 counties and zones
Slow moving thunderstorms developed across central portions of Indiana during the afternoon and evening hours of August 26th. One particular band developed from southwest to northeast over the Indianapolis metropolitan area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $99,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms developed across central portions of Indiana during the afternoon and evening hours of August 26th. One particular band developed from southwest to northeast over the Indianapolis metropolitan area. This led to numerous flash flooding reports across Indianapolis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 26, 3:22 PM EST, 38 minutes earlier.
Area forecast discussion, Aug 26, 3:22 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
422 PM EDT FRI AUG 26 2016
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 253 PM EDT Fri Aug 26 2016
A front will meander across the area during the weekend keeping
chances for showers and thunderstorms in the forecast. Another
frontal system will bring more rain chances then through mid week.
Temperatures will remain above normal through early next week, then
return to closer to average.
&&
.NEAR TERM.../Rest of This Afternoon and Tonight/
Issued at 253 PM EDT Fri Aug 26 2016
Additional convection is developing across the area now near the old
front that is across the central forecast area at the moment. There
also remains an old outflow boundary across the southeastern forecast
area which may bring more convection. Will go with chance pops
across a good part of the area for the remainder of the afternoon.
There could be a few strong to severe storms this afternoon given
the instability and some shear.
During the night expect more convection to fire west of the area as
more energy rides around an upper ridge and 850mb winds increase.
Some of this convection may get into the area.
Will end up going chance pops across the western 2/3 of the area
with lower pops east, further away from the forcing.
Stayed close to a model blend for low temperatures.
&&
.SHORT TERM.../Saturday through Monday/
Issued at 253 PM EDT Fri Aug 26 2016
Focus remains on chances for rain through the period. Models are
pretty close overall with the big picture but differ on when/where
better chances for rainfall will occur. Thus not a lot of confidence
in pops through the period with no clear focus for forcing of
convection through most of the period.
The old frontal boundary will remain in the area into the weekend.
Area will generally remain on the periphery of an upper high, which
will allow various upper disturbances to rotate around the high into
the area. Since timing of these features is uncertain, uncertainty
in timing of pops is higher.
Higher pops will exist on Saturday as our area will also have some
additional upper support from the right rear entrance region to an
upper jet to our north. Thus will go higher end chance category pops
Saturday into Saturday evening.
Otherwise with no clear focus for convection generally went slight
chance pops at night and low chance pops during the day through
Monday.
Hot and humid conditions will persist through the short term with no
significant change in airmass expected. A model blend of
temperatures reflects this well.
&&
.LONG TERM /Monday Night through Friday/...
Issued at 236 PM EDT Fri Aug 26 2016
Models suggest the area will be on the periphery of weak upper level
ridging, particularly early in the week. Thunderstorm chances will
be necessary much of the long term, but cannot justify more than 20
to 30 pops as convection will be either diurnally driven or subject
to subtle disturbances that models simply cannot handle on such time
scales.
Blended initialization was reasonable and required only minor
changes.
&&
.AVIATION /Discussion for the 262100Z KIND TAF Update/...
Issued at 422 PM EDT Fri Aug 26 2016
Combination of a diffuse frontal zone, several outflow boundaries, and
an instability axis located over central Indiana, suggests the threat
for convection at and in the vicinity of the KIND terminal is quite
high for the rest of the afternoon and early evening hours. Brief
IFR visibility restrictions and gusty shifting winds expected in and
near heavier convective cells.
Previous discussion follows.
VFR conditions expected through the afternoon and evening. MVFR fog
appears possible late tonight, mainly at the outlying sites. Cannot
rule out brief IFR as well, but too uncertain to include right now.
Cannot rule out isolated thunderstorms this afternoon and evening,
but probability is too low to include. Better chances expected later
tonight into Saturday and will include VCSH mention.
Winds will be less than 10kt throughout the period and occasionally
variable.
&&
.IND Watches/Warnings/Advisories...NONE.
&&
SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM...NIELD
AVIATION...NIELD/JAS
Hazardous weather outlook, Aug 26, 3:53 AM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
453 AM EDT FRI AUG 26 2016
INZ021-028>031-035>049-051>057-060>065-067>072-270900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
453 AM EDT FRI AUG 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: PATCHY FOG IS POSSIBLE THIS MORNING. THERE IS A CHANCE
FOR THUNDERSTORMS TODAY AND TONIGHT.
HAZARDS: REDUCED VISIBILITY FROM FOG. HEAVY
DOWNPOURS...LIGHTNING...GUSTY WINDS FROM THUNDERSTORMS.
TIMING: FOG POSSIBLE THROUGH 9 AM. THUNDERSTORMS POSSIBLE
TODAY AND TONIGHT.
DISCUSSION: A STALLED FRONTAL BOUNDARY WILL KEEP SMALL CHANCES FOR
THUNDERSTORMS ACROSS THE AREA TODAY...AND COMBINED WITH NEAR CALM
WINDS WILL ALSO ALLOW FOR PATCHY FOG FORMATION THIS MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
OUTLOOK: THERE ARE CHANCES FOR THUNDERSTORMS SATURDAY THROUGH
THURSDAY. AT THIS TIME WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...BUT LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.
DISCUSSION: UPPER WAVES MOVING THROUGH ON THE EDGES OF AN UPPER
RIDGE WILL KEEP CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH
THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
Flash Flood, Vigo
- When
- August 26, 4:00 PM EST to 5:30 PM EST
- Where
- Vigo County, 0.57 mi SSW of Seelyville to 0.58 mi SSW of Seelyville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 39.493, -87.275
Highway 40 was flooded near the intersection with Baker Street due to heavy thunderstorm rainfall.
Flash Flood, Marion
- When
- August 26, 5:37 PM EST to 8:00 PM EST
- Where
- Marion County, 0.42 mi S of Indianapolis
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.774, -86.150
The Rathskeller German Restaurant was flooded with a least a couple inches of water due to heavy thunderstorm rainfall.
Flash Flood, Hamilton
- When
- August 26, 6:03 PM EST to 8:00 PM EST
- Where
- Hamilton County, 0.88 mi SSE of Fishers to 0.85 mi SSE of Fishers
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.959, -86.013
Street flooding was reported in Fishers due to heavy thunderstorm rainfall.
Flash Flood, Hamilton
- When
- August 26, 6:03 PM EST to 8:00 PM EST
- Where
- Hamilton County, 0.88 mi SSE of Fishers to 0.85 mi SSE of Fishers
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.959, -86.013
Street flooding was reported in Fishers due to heavy thunderstorm rainfall.
Flash Flood, Marion
- When
- August 26, 6:05 PM EST to 8:00 PM EST
- Where
- Marion County, 0.82 mi WSW of Spring Hills to 0.91 mi WSW of Spring Hills
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 39.825, -86.214
Cars were stranded on a ramp near this location due to heavy thunderstorm rainfall.
Flash Flood, Marion
- When
- August 26, 6:10 PM EST to 8:00 PM EST
- Where
- Marion County, 0.63 mi ENE of Flackville to 0.65 mi ENE of Flackville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 39.782, -86.168
Cars were trapped in flood water on Martin Luther King Jr. Street due to damaging thunderstorm wind gusts.
Flash Flood, Marion
- When
- August 26, 6:10 PM EST to 8:00 PM EST
- Where
- Marion County, 1 mi S of Ravenswood to 0.98 mi SSW of Ravenswood
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 39.866, -86.134
Some side streets, south of Broad Ripple Avenue, had up to two feet of water on them due to heavy thunderstorm rainfall.
Flash Flood, Marion
- When
- August 26, 6:10 PM EST to 8:00 PM EST
- Where
- Marion County, 1.04 mi NE of Allisonville to 1.06 mi NE of Allisonville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.911, -86.067
The parking lot at Castleton Square was flooded due to heavy thunderstorm rainfall.
Flash Flood, Marion
- When
- August 26, 6:15 PM EST to 8:00 PM EST
- Where
- Marion County, 1.19 mi SSE of Flackville to 1.24 mi SSE of Flackville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 39.765, -86.169
The dugout at Victory Field Baseball Stadium was flooded with over a foot of water due to heavy thunderstorm rainfall.
Flash Flood, Marion
- When
- August 26, 6:27 PM EST to 8:00 PM EST
- Where
- Marion County, 1.81 mi SSW of Allisonville to 1.82 mi SSW of Allisonville
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 39.876, -86.094
Several inches of water was over the intersection of Allisonville Road and 65th Street due to heavy thunderstorm rainfall.
Flash Flood, Marion
- When
- August 26, 6:39 PM EST to 8:00 PM EST
- Where
- Marion County, 1.68 mi ESE of Lynhurst to 1.66 mi ESE of Lynhurst
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.762, -86.220
A car was half submerged in flood water underneath an overpass on Washington Street near Tibbs Avenue due to heavy thunderstorm rainfall.
Flash Flood, Marion
- When
- August 26, 6:40 PM EST to 8:00 PM EST
- Where
- Marion County, 1.15 mi S of Spring Hills to 1.16 mi S of Spring Hills
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.813, -86.204
The Marion University Amphitheater was flooded with water about three feet deep due to heavy thunderstorm rainfall.
Flash Flood, Marion
- When
- August 26, 6:54 PM EST to 8:00 PM EST
- Where
- Marion County, 0.45 mi NW of Indianapolis to 0.44 mi NW of Indianapolis
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.785, -86.156
Flood water was entering the Raleigh Building at Pennsylvania Street and 13th Street due to heavy thunderstorm rainfall.
Flash Flood, Marion
- When
- August 26, 6:55 PM EST to 8:00 PM EST
- Where
- Marion County, 1.12 mi ENE of Maywood to 1.17 mi ENE of Maywood
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 39.735, -86.200
High water was reported by an off-duty NWS employee on Kentucky Avenue near Raymond Street due to heavy thunderstorm rainfall.
Flash Flood, Marion
- When
- August 26, 7:08 PM EST to 8:00 PM EST
- Where
- Marion County, 1.64 mi WNW of Millersville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.860, -86.108
Water was halfway up car tires at the intersection of Olney Street and Brockton Drive due to heavy thunderstorm rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, August 26, 20161 death · 1 injured · 1 event
- Lightning Strike in Florida, August 26, 20161 death · 1 event
- Flood in Iowa, August 26 to 29, 2016$300,000 · 1 event
- Flash Flooding and Damaging Wind in California, August 26 to 27, 2016$170,000 · 75 kt wind · 5 events
- Flash Flooding and Damaging Wind in Nevada, August 26, 2016$113,000 · 65 kt wind · 4 events
- Flash Flood and Hail in Illinois, August 26, 2016$66,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Arizona, August 26 to 27, 2016$55,000 · 65 kt wind · 4 events
- Damaging Winds in Tennessee, August 26, 2016$21,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Indiana, August 26, 2016$30,000 · 1 in hail · 4 events
- Damaging Winds in Alabama, August 26, 2016$15,000 · 60 kt wind · 17 events
- Tornado and Flash Flooding in Missouri, August 26 to 27, 2016$2,000 · EF0 · 10 events
- Flash Flooding and Flooding in Puerto Rico, August 26, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658667, 658671, 658673, 658674, 658676, 658683, 658685, 658693, 658707, 658709, 658710, 658711, 658712, 658713, 658714.